Kentucky, 2007

Damaging Winds in Kentucky, July 17, 2007

July 17, 2007 · NWS JKL · 4 events in 3 counties and zones

Scattered thunderstorms developed across the area on July 17, 2007. These formed in moist, unstable air across the region, interacting with a stationary frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed across the area on July 17, 2007. These formed in moist, unstable air across the region, interacting with a stationary frontal boundary. Some of the storms became severe, with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 12:24 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 17, 12:24 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
124 PM EDT TUE JUL 17 2007

.SHORT TERM.../TODAY THROUGH THURSDAY/

CHALLENGING FORECAST FOR TODAY...GENERALLY CONCERNING COVERAGE OF
SHOWER AND THUNDERSTORM ACTIVITY FOR THE AREA. FOR OUR SOUTHERN
ZONES EXPECT CONVECTION TO FIRE IN THE SOUTH SIMILAR TO YESTERDAY.
BOTH THE GFS AND WRF 0Z RUNS WERE IN GOOD AGREEMENT...BRINGING SHORT
WAVE ENERGY NORTHWARD FROM THE TN VALLEY AREA...WARRANTING A SLIGHT
INCREASE IN POPS FOR THE SOUTH. FOR OUR NORTHERN ZONES...INCREASED
POPS SOLELY ON LATEST TRENDS OF THE REMNANTS OF AN MCS CURRENTLY
PUSHING THROUGH ILLINOIS AND INTO INDIANA. PROGRESS OF SHOWERS AND
THUNDERSTORMS HAS BEEN FAIRLY STEADY THROUGH THE OVERNIGHT. THE WRF
APPEARED TO HAVE A BETTER HANDLE ON DEVELOPMENT AND MOVEMENT...SO
LEANED TOWARDS IT/S SOLUTION WHICH BRINGS ACTIVITY FAR ENOUGH SOUTH
TO JUSTIFY AN INCREASE IN POPS FOR THAT AREA AS WELL.

OTHERWISE INHERITED FORECAST LOOKED VERY GOOD...ESPECIALLY TEMPS. DID
NUDGE DAYTIME HIGHS UP JUST A DEGREE OR TWO LATE IN THE PERIOD AS ETA
MOS GUIDANCE HAS LENDED CREDENCE TO THE WARMER MAV MOS BY TRENDING
CLOSER TO IT/S TEMPS.

.LONG TERM.../THURSDAY THROUGH MONDAY/

CONFIDENCE IN THE LONGER TERM FORECAST IS BUILDING A LITTLE BIT
COMPARED TO THE LAST COUPLE OF DAYS. THE GFS IS MORE CONSISTENT...
BOTH RUN TO RUN AND IN THE ENSEMBLE...ADVERTISING A MORE AMPLIFIED
SOLUTION WITH A FASTER COLD FROPA.

COLD FROPA NOW APPEARS MOST LIKELY THURSDAY NIGHT. BUILDING ON THE
CONFIDENCE OF THE MORE CONSISTENT GFS SOLUTION....HAVE INCREASED POPS
THURSDAY NIGHT TO THE LIKELY CATEGORY. TAPERED POPS OFF FROM NW TO SE
ON FRIDAY. ALSO ALLOWED POPS TO EXIT THE AREA A BIT SOONER WITH
FASTER GFS SOLUTION...AND WITH SUPPORT FROM LATEST HPC GUIDANCE.
CONSEQUENTLY...COOLER AND DRIER AIR SHOULD ARRIVE FOR THE
WEEKEND. THERE IS STILL SOME UNCERTAINTY AS TO HOW COOL/DRY THE AIR
WILL BE. BUT WOULD NOT RULE OUT A STRONGER PUSH THAN CURRENTLY
INDICATED IN THE FORECAST...AND LATER MODEL RUNS WILL NEED TO BE
MONITORED FOR TRENDS.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SCATTERED THUNDERSTORMS WILL CONTINUE TO FIRE THROUGH THE AFTERNOON
HOURS AND WILL PLAY HIT AND MISS WITH TERMINALS. VERY HEAVY RAINFALL
ALONG WITH GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED ALONG WITH
BRIEF VLIFR CONDITIONS WHERE THE STORMS HIT. EXPECT THUNDERSTORMS TO
DIE OFF AFTER SUNSET... ALTHOUGH THE POSSIBILITY EXISTS FOR
THUNDERSTORM COMPLEXES TO RIDE SOUTHEAST AT LEAST CLIPPING EASTERN
KENTUCKY AND THAT WILL HAVE TO BE WATCHED FOR THE OVERNIGHT HOURS.
PATCHY FOG WILL ALSO DEVELOP LATER TONIGHT AND THEN EXPECT A REPEAT
OF SCATTERED THUNDERSTORMS DEVELOPING WITH THE HEAT OF THE DAY
TOWARD THE END OF THE PERIOD TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM....RAY
AVIATION...ABE
Hazardous weather outlook, Jul 17, 4:19 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
519 AM EDT TUE JUL 17 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
519 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. AS IS TYPICAL WITH ANY
THUNDERSTORM ACTIVITY...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
PERIODS OF VERY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE IN AND
AROUND THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING EACH DAY FROM WEDNESDAY THROUGH FRIDAY.

AS IS TYPICAL WITH ANY THUNDERSTORM ACTIVITY...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF PERIODS OF VERY HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE IN AND AROUND THE STRONGEST THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, Jul 17, 12:58 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EDT TUE JUL 17 2007

KYZ059-060-171830-
MENIFEE-POWELL-
158 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN MENIFEE AND POWELL
COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VAUGHNS
MILL...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR KNOWLTON AROUND 205 PM EDT...ROSSLYN AROUND
210 PM EDT...BOWEN AROUND 215 PM EDT...LOMBARD AROUND 220 PM EDT...
SLADE AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jul 17, 1:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT TUE JUL 17 2007

KYZ044-052-171845-
FLEMING-ROWAN-
236 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES THROUGH 245 PM EDT TUESDAY AFTERNOON...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MUSES MILLS...
MOVING EAST AT 25 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jul 17, 1:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT TUE JUL 17 2007

KYZ060-106-171915-
MENIFEE-MORGAN-
241 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM TO AFFECT WESTERN MORGAN AND EASTERN MENIFEE
COUNTIES THROUGH 315 PM EDT TUESDAY AFTERNOON...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POMEROYTON...
MOVING NORTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jul 17, 2:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT TUE JUL 17 2007

KYZ104-106-171930-
ELLIOTT-MORGAN-
304 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM TO AFFECT WESTERN ELLIOTT AND NORTHERN
MORGAN COUNTIES THROUGH 330 PM EDT TUESDAY AFTERNOON...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WRIGLEY...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR LENOX AROUND 310 PM EDT...STEELE AROUND 315
PM EDT...LYTTEN AROUND 320 PM EDT...LITTLE SANDY AROUND 325 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jul 17, 2:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT TUE JUL 17 2007

KYZ116-117-172000-
CLAY-LESLIE-
336 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHEASTERN CLAY AND NORTHWESTERN
LESLIE COUNTIES THROUGH 400 PM EDT TUESDAY AFTERNOON...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TANKSLEY...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR ENLINE AROUND 345 PM EDT...BEAR BRANCH AROUND
350 PM EDT...PANCO AROUND 355 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jul 17, 2:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT TUE JUL 17 2007

KYZ104-172000-
ELLIOTT-
345 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM TO AFFECT EASTERN ELLIOTT COUNTY THROUGH 400
PM EDT TUESDAY AFTERNOON...

AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUIN...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE OVER RURAL EXTREME EAST CENTRAL ELLIOTT COUNTY
AROUND 350 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 17, 2:45 PM EST to 2:49 PM EST
Where
Clay County, 2 mi SW of Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.250, -83.656

Trees down on Highway 11 southwest of Oneida and near junction of Highways 421 and 11.

Thunderstorm Wind, Owsley

When
July 17, 3:11 PM EST to 3:15 PM EST
Where
Owsley County, 1 mi N of Sturgeon
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.434, -83.800

Four trees down blocking lanes of Highway 846 near mile marker 1.

Thunderstorm Wind, Lee

When
July 17, 3:49 PM EST to 3:53 PM EST
Where
Lee County, 5 mi NNW of Beattyville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.647, -83.755

Trees and limbs down near the Highway 52 and 498 intersection.

Thunderstorm Wind, Lee

When
July 17, 4:03 PM EST to 4:07 PM EST
Where
Lee County, 4 mi NNW of Beattyville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.633, -83.748

Trees down on Highway 1144 near Beattyville and trees down on Highway 52 West near Mt. Olive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46138, 46139, 46140, 46141.